The Food and Drug Administration (FDA) is evaluating whether it should take some form of regulatory action after receiving reports of a condition called drug reaction with eosinophilia and systemic symptoms, or DRESS, in patients taking a class of antidepressants called selective serotonin reuptake inhibitors, or SSRIs. DRESS syndrome is caused by exposure to certain medications and may result in a rash, fever, inflammation of internal organs, lymphadenopathy, and characteristic hematologic abnormalities such as eosinophilia, thrombocytopenia, and atypical lymphocytosis.
SSRIs are used to treat depression, seasonal affective disorder (SAD), general anxiety disorder, obsessive-compulsive disorder, and in some cases smoking cessation, diabetic peripheral neuropathy, fibromyalgia, chronic muscle or bone pain, bulimia nervosa, premenstrual dysphoric disorder (PMDD), post traumatic stress disorder (PTSD), and panic disorder.
The potential signal of serious risk/new safety information was identified through a quarterly review of data from FDA Adverse Event Reporting System (FAERS). SSRIs identified as possible triggers of DRESS Syndrome include:
- Bupropion (Zyban, Alplenzin, Welbutrin XL)
- Citalopram (Celexa)
- Duloxetine (Cymbalta, Irenka)
- Escitalopram (Lexapro)
- Fluxoetine (Prozac, Sarafem)
- Paroxetine (Paxil, Pexeva, Brisdelle)
- Sertraline (Zoloft)
- Venlafaxine (Effexor XR)
A drug’s appearance on the FAERS quarterly report does not mean the FDA has confirmed that the drug carries the listed risk. It means the agency has identified a potential safety issue. If, after further review, the FDA determines that the drug is linked to the side effect, it may take a variety of regulatory actions including updating the drug’s safety label to warn of the new side effect, requiring a risk evaluation and mitigation strategy, or collecting more data so it can better characterize the risk.